Tuesday, May 1, 2007

The Joy of the Stomach Flu AND Low Blood Sugars?

Boy, yesterday afternoon started a doozie of an evening. My daughter had a snack and insulin around 4:30, was 54 at 5:30 and threw up the OJ for the low at 6:00 p.m. and still had insulin on board from the snack at 5:00.

I worked from then until about 10:00 p.m. to get her blood sugar above 55. I worked with her CDE on the phone and we tried honey, tiny sips of juice, the gels that taste like crap; we tried gum with about 8 grams of carbs, crackers, cheerios (honey nut) and finally resorted to a small amount of Glucagon injected to get her up over 100. We gave her some Phenergan to stop the madness; she only puked three times total.

I checked her blood sugars every hour last night waiting for highs, since that is normally what happens when she is sick. At 2:00 a.m. she was in the low 200s, so we gave a slight correction. At 5:30 she was 115, so I thought, “YEA, I can sleep a couple hours”, but at 7:30 she was 34 again. The good news is she drank her juice without argument or puking. The day has been fine from there, but that is the first time I have had that happen; even with 24 years of diabetes under my belt.

My daughter may never eat honey again.

4 comments:

Megan said...

Ugh, what a crappy night. Sorry to hear about it! Glad she's feeling better now!

Scott K. Johnson said...

Oh man - that sounds like a major night!! Glad that she's feeling better!

TommyD said...

Hi,
I just found your blog while looking up stomach flu and insulin. I had same kind of thing happen. Felt fine, took my insulin, ate my normal dinner. Couple of hours later i felt low so I drank a small glass of OJ. 20 minutes later i still felt low so i drank another glass. Another 20 minutes and I still feel low so this time I take my sugar...it's 49. Definitely shouldn't be like that after 2 OJ's. So i drink another bigger glass. Take my sugar in 15 minutes and it's 47! Now I start panicking and have my wife call 911 cuz we didn't know what was going on and I didn't want her to have to take me in the car if something happened while driving. Ambulance shows up and acts pretty much like i'm crazy. They check my sugar and it's come up to 60 so they leave. 30 mintues later it's back down to 57. Then I finally start puking and all that OJ came back up. I guess it never digested and got into my system. Eventually I had to use my glucagon pen and that did the trick. Complete nightmare.
That was about a year ago. Tonight my wife has the stomach bug so I'm doing some pre-emptive research!
Gook luck to you and yours.

Anonymous said...

The same similar situation happen with our little boy. Use a little glucagon. It could keep you out of the ER.